Imatinib increased serum creatinine by reducing its tubular secretion, a previously unreported pharmacologic property of the kinase inhibitor, a study published in the journal Clinical Lymphoma, Myeloma, & Leukemia has shown.1

Because serum creatinine may increase over the course of imatinib therapy, it is important for clinicians to monitor renal function in patients receiving imatinib for chronic myeloid leukemia (CML); however, the mechanism of this increase and its reversibility on treatment discontinuation remain unknown.

For the study, researchers retrospectively analyzed data from imatinib-treatment patients. The glomerular filtration rate, urinary clearance, and tubular secretion of creatinine of patients were compared with those of matched controls. Researchers also evaluated variations of serum creatinine before and during imatinib discontinuation and after imatinib resumption in patients enrolled in imatinib discontinuation studies.

Results showed that in 4 patients treated with imatinib, the part of creatinine clearance due to tubular secretion was negligible. Further, researchers found that this was significantly lower than that measured in their respective controls (P < .001).

RELATED: Lymphocytosis Linked With Improved Outcomes in Dasatinib-treated Patients With CML

In terms of reversibility, researchers observed a median decrease of nearly 18% in serum creatinine after imatinib cessation in 15 patients from imatinib discontinuation studies. The study demonstrated that when treatment was resumed in 6 patients, there was a median increase in serum creatinine of almost 19%.

The findings suggested that increases in serum creatinine are fully reversible upon imatinib cessation.

Reference

  1. Vidal-Petiot E, Rea D, Serrano F, et al. Imatinib increases serum creatinine by inhibiting its tubular secretion in a reversible fashion in chronic myeloid leukemia. Clin Lymphoma Myeloma Leuk. 2016;16(3):169-174.